Jump to content
CrazyBoards.org

Lamictal and Lithium


Recommended Posts

Anyone have any experience switching from lithium to lamictal? pdoc thinks its better for long term use. so afraid to try new things or any changes after i got manic from geodon. gone back to serequel but the crash is in full swing. I'm so tired of all of this. ;)

Link to comment
Share on other sites

Anyone have any experience switching from lithium to lamictal? pdoc thinks its better for long term use. so afraid to try new things or any changes after i got manic from geodon. gone back to serequel but the crash is in full swing. I'm so tired of all of this. ;)

<{POST_SNAPBACK}>

wooo.. med-go-round...

I know shit, personally, about lithium. But, you can take it at the same time as lamictal.  You can also take the seroquel with the lamictal.

I am not sure what your doctor is planning, but be clear about your concerns and if you do take the lamictal, be med compliant. 

Long term use vs effectiveness really depends on your symptoms and how they present and how you respond to medications. Lamictal does work very well for some.  For me, it helped with rumination and helped balance with some anti-depressant side effects.

It is a mood stabilizer/anti-convulsant, not an anti-psychotic.

more info:lamictal

I really can't give you personal experience comparing the two meds, only to say that Lamictal hasn't given me many problems.

~navy~

Link to comment
Share on other sites

My suggestions, If lithium has proven to be prophylactic for you then continue it. If the side effects are intolerable then try lowering the dose. IMHO current recommendations for non acute phase  lithium dosing is to high.  You should aim for .5 to .8. Meq/lite. Again,  It appears that opinion on maintenance dosing may have been unduly influenced by successful responders going manic after reducing their dose. This may have been incorrectly attributed to dosing rather than titration.

The findings indicate that change in serum lithium level may be a more powerful predictor of recurrence of bipolar disorder than the absolute assignment to a low or a standard dose of lithium and suggest that an abrupt decrease in lithium level should be avoided. This reanalysis did not directly address optimal maintenance lithium levels but raises questions about the original study
Link to comment
Share on other sites

Anyone have any experience switching from lithium to lamictal?

<{POST_SNAPBACK}>

i switched to lamictal after 3.5 years of lithium.  i like it a whole lot better.  absolutely no side effects.  been on it for 1 year now, no manic episodes (i've had 6 in the 3.5 years of lithium, 1 year of being without a manic episode is the longest i've gone so far; lamictal is supposedly only helping with the down side, but it's keeping me stable so far).  lamictal is the only med that i take.  if i feel i'm going into a mania, i will take zyprexa to keep myself from bouncing off walls, but i taper off it as soon as i can.  zyprexa is pretty much lobotomizing my brain.  as always, meds work so very differently from person to person, so this is simply my experience with lamictal and zyprexa.

Link to comment
Share on other sites

I'm headed up with the Lamictal and down with the Lithium. If you are super-sensitive to manic stuff, IMHO you should stick with Lithium or try for a balance if the Li side effects are too much for you. They do work very well in concert. Personally I'm not sure whether to push my Lamictal way up to 400 and try to ditch Li altogether, or whether to hold at my current levels.

Trust your pdoc on this one.

  K

Link to comment
Share on other sites

  • 4 weeks later...

Anyone have any experience switching from lithium to lamictal? pdoc thinks its better for long term use. so afraid to try new things or any changes after i got manic from geodon. gone back to serequel but the crash is in full swing. I'm so tired of all of this. ;)

<{POST_SNAPBACK}>

I was started on my first trial of mood stabilizers last month (dxBP2 according to the DSM, but BP1 if you take mixed states seriously, lol).  Doc put me on lithium, after going up to 1200mg, I became very sick; ie, blurred vision, felt flu-like, yuck.  He pulled me off of it, said that I was too sensitive to it to be able to reach a good level (ya think?).  He's a good doc, but sometimes you have to let them tell you what you already know, because THEY have the degree, even if you are very self-aware.  Anyways, he switched me over to Lamictal, I'm on day 10 of 25mg, get to go up to 50mg at the end of the week.  Initially I felt good, but waiting for my new dosage SUCKS!  I;m hanging in there, because I'm excited about a good med without long-term side effects, and that it weight neutral, heh.

I've read that lithium and lamictal work well together, so I've been augmenting with 300mg lith to help before I go up witth the lamictal. (I was just fine on 900mg of lithium; but he didn't think that would suffice.  So I'm not fearful of taking 300 measley milligrams with the new med).

LOTSA good stuff said about lamictal, low side-effect rate.  And no silly sexual side effects like with the SSRI's.  Can you say loss of sensation?  I remember thinking, do I really have nerve endings down there, let alone twice as many as guys do?

Link to comment
Share on other sites

Anyone have any experience switching from lithium to lamictal? pdoc thinks its better for long term use. so afraid to try new things or any changes after i got manic from geodon. gone back to serequel but the crash is in full swing. I'm so tired of all of this. ;)

<{POST_SNAPBACK}>

i read somewhere that sometimes (often? always?) when you stop lithium, it won't work for you again if you try to get back on it. i do the combo myself and they balance each other out i suppose. as others have said, why mess with a good thing? there are no guarantees ahead and you might not be able to restore what you had with the lithium. and btw, lam is a relatively new drug, i'd be interested in any long-term studies if they exist. also, just to reassure you and myself, with proper hydration and care, long-term lith shouldn't be a problem. even with hypothyroidism, my pdoc assures me that it's simple enough to take synthroid and once off the lith, the condition corrects itself.

7

Link to comment
Share on other sites

i read somewhere that sometimes (often? always?) when you stop lithium, it won't work for you again if you try to get back on it.

I'd like to know where you found that, as I've certainly never heard of it.  The *only* related thing I know of, off the yop of my head, is Topamax and weight loss...  OR various AD's.  I'm sure there's others, but so far as I know, lith works every subsequent time if it works once.

Link to comment
Share on other sites

Anyone have any experience switching from lithium to lamictal? pdoc thinks its better for long term use. so afraid to try new things or any changes after i got manic from geodon. gone back to serequel but the crash is in full swing. I'm so tired of all of this. ;)

<{POST_SNAPBACK}>

I've been on lithium twice, each time for about a year.  It always worked for me, but the side effects I found intolerable.  I heard about Lamictal and asked my pdoc what she thought.  She switched me, after titrating down from lithium to 300 mg.  I stayed on that until I titrated up to 200 mg of Lamictal, which is considered a therapudic dose, and then stopped the lithium completely.  I have never had a manic episode with Lamictal.  I had no side effects either.  It was like heaven, going from all the side effects on lithium to none on Lamictal.

Dan~

Link to comment
Share on other sites

  • 2 weeks later...

i read somewhere that sometimes (often? always?) when you stop lithium, it won't work for you again if you try to get back on it.

<{POST_SNAPBACK}>

I'd like to know where you found that, as I've certainly never heard of it.

Link to comment
Share on other sites

I have been on Lithium for 15 years and it is the best drug for bipolar I. Now switching to Lamictal for health reasons.    I have gone off and on Lithium before and it always worked for me.  I just think that it is better not to jerk the meds around and go slowly.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...